Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Charleston, WV

May 27, 2010Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 27, 2010, 12:07 PM EDT for Pocahontas County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2010, 12:07 PM EDT (16:07 UTC)
Expired
May 27, 2010, 4:16 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WGUS51 KRLX 271607
FFWRLX
WVC075-271800-
/O.NEW.KRLX.FF.W.0022.100527T1607Z-100527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 PM EDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
      3828 8035 3821 8016

$$

30
3 follow-up statements
680 
WGUS71 KRLX 271659
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT THU MAY 27 2010

WVC075-271800-
/O.CON.KRLX.FF.W.0022.000000T0000Z-100527T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS WV-
1259 PM EDT THU MAY 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHWESTERN POCAHONTAS COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED UP 
TO TWO AND HALF INCHES OF RAIN HAS FALLEN FROM A SLOW MOVING 
THUNDERSTORM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRANBERRY
MOUNTAIN NATURE CENTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
      3828 8035 3821 8016

$$

30
734 
WGUS51 KRLX 271750
FFWRLX
WVC075-272100-
/O.EXT.KRLX.FF.W.0022.000000T0000Z-100527T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM MOVING SLOWLY OVER THE WARNED 
AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRANBERRY
  MOUNTAIN NATURE CENTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. RADAR ESTIMATES OF UP TO TWO INCHES HAVE ALREADY FALLEN 
OVER THE WARNED AREA FROM EARLIER THUNDERSTORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
      3828 8035 3821 8016

$$

30
899 
WGUS71 KRLX 272016
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT THU MAY 27 2010

WVC075-272030-
/O.CAN.KRLX.FF.W.0022.000000T0000Z-100527T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS WV-
416 PM EDT THU MAY 27 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
POCAHONTAS COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE AREA.  AS A RESULT THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. LIGHT TO MODERATE RAIN CAN BE EXPECTED 
THROUGH 6 PM...SO SMALL STREAMS AND CREEKS SHOULD REMAIN HIGH.

DOWNPOURS OCCURRED ELSEWHERE IN POCAHONTAS COUNTY BETWEEN 2 AND 4 
PM. SO THERE WILL BE DITCH LINES OVERFLOWING...AND SMALL STREAMS 
RUNNING HIGH IN OTHER LOCATIONS ACROSS POCAHONTAS COUNTY.  THESE 
LEVELS SHOULD DECREASE TOWARD SUNSET.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3806 8029 3807 8030 3811 8037 3819 8038
      3828 8035 3821 8016

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 10:15 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 27, 10:15 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT THU MAY 27 2010

.SYNOPSIS...
HIGH PRESSURE TODAY...WITH A WEAK UPPER TROUGH AND A BACKDOOR COLD
FRONT FRIDAY INTO SATURDAY. WEAK HIGH PRESSURE WITH DRY WEATHER
SUNDAY INTO EARLY MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AFTERNOON CONVECTION WILL DEVELOP AGAIN ALONG HIGHEST PEAKS IN
RANDOLPH/POCA COUNTIES AND GRADUALLY MOVE EASTWARD. MEANWHILE...A
WEAKENING BOUNDARY MOVING EASTWARD THROUGH OHIO/INDIANA WILL SLIDE
INTO SE OHIO COUNTIES THIS EVENING. COULD SEE SOME CONVECTION FORM
ALONG THIS BOUNDARY GIVEN FORECAST MAX TEMPS AND INSTABILITY. ANY
CONVECTION WILL DISSIPATE WITH LOSS OF HEATING BY 04-06Z. N

UPPER LEVEL TROUGH AXIS PASSES FRIDAY AFTERNOON AND EVENING IN
CONJUNCTION WITH A BACK DOOR COLD FRONT DURING THE SAME TIME FRAME.
INCREASED HUMIDITIES IN THE MID LEVELS OF THE ATMOSPHERE WILL ALLOW
FOR THE BEST CHANCES FOR POPS WITH THESE FEATURES...AND CONTINUE TO
ROLL WITH THE LIKELY POPS FOR THE EASTERN AND SOUTHERN COUNTIES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL RIDGE FOLLOWS THE TROUGH IN THE NORTH TO SOUTH FLOW
ALOFT...WHILE HIGH PRESSURE SINKING SOUTH ALONG THE MID ATLANTIC
COAST EXTENDS ITS INFLUENCE AT THE SURFACE. MOISTURE WILL DECREASE
ABOVE THE LOWER LEVELS...AND CONVECTION CHANCES DIMINISH SATURDAY
AND SUNDAY. COULD EASILY SEE CLEAR CONDITIONS SATURDAY NIGHT AFTER
DAYTIME CUMULUS DISSOLVES OUT.

850HPA TEMPERATURES DROP BELOW 15C BEHIND THE FRONT...SO WEEKEND
TEMPERATURES SHOULD DECREASE TO MORE NORMAL MAX T VALUES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
FOLLOWED HPC THINKING. HIGH PRESSURE ON SUNDAY...WILL GIVE
WAY...ALLOWING A WEAK COLD FRONT TO PUSH INTO NORTHERN PORTIONS OF
THE AREA LATE MONDAY NIGHT. THIS FEATURE WILL THEN DRIFT SLOWLY
SOUTH THROUGH THE REMAINDER OF THE PERIOD.

EXPECT DRY WEATHER FOR SUNDAY INTO MONDAY MORNING.  LOW-LEVEL
MOISTURE AND THE APPROACH OF THE FRONT WILL RESULT IN THE
POSSIBILITY OF SHOWERS AND STORMS BEGINNING MONDAY AFTERNOON...
THROUGH WEDNESDAY.  HAVE  TIED THUNDERSTORM CHANCES TO AMOUNT OF
INSTABILITY AS WELL AS THE EXPECTED LOCATION OF THE FRONT.

HPC TEMP GUIDANCE LOOKED GOOD...WITH ONLY SOME MINOR TWEAKS
MADE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS AND LIGHT SURFACE WINDS EXPECTED THRU FRIDAY.
WIDELY SCATTERED THUNDERSTORMS EXPECTED 18Z-00Z IN EASTERN
MOUNTAINS...AND SE OHIO 00Z-06Z.

AFTER 12Z FRIDAY...
IFR CONDITIONS POSSIBLE IN SCATTERED THUNDERSTORMS EASTERN AND
SOUTHERN AREAS FRIDAY AFTERNOON AND EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...JKF
SHORT TERM...26
LONG TERM...JSH
AVIATION...JKF
Hazardous weather outlook, May 27, 3:56 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT THU MAY 27 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
356 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:08 PM EDTSpecial Weather StatementRLXPocahontas2 hr
May 27, 2:00 PM EDTSpecial Weather StatementRLXPocahontas3 hr
May 27, 2:04 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph38 min
May 27, 2:12 PM EDTSevere Thunderstorm WarningRLXPocahontas31 min
May 27, 2:59 PM EDTSpecial Weather StatementRLXPocahontas61 min
May 27, 3:04 PM EDTSevere Thunderstorm WarningRLXPocahontas41 min
May 27, 3:53 PM EDTSpecial Weather StatementRLXNicholas, Pocahontas, Webster82 min
May 27, 4:42 PM EDTSpecial Weather StatementRLXWebster33 min
May 27, 5:28 PM EDTSpecial Weather StatementRLXPocahontas77 min
May 27, 6:38 PM EDTSpecial Weather StatementRLXBarbour52 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.